Source:

Nursing2015

July 2009, Volume 39 Number 7 , p 16 - 16 [FREE]

Author

  • Michael R. Cohen RPh, MS, ScD

Abstract

function set_JnlFullText_Print() { metaTag = document.createElement('meta'); metaTag.setAttribute('name','OvidPageId'); metaTag.setAttribute('content','JnlFullText_Print'); head = document.getElementsByTagName('head')[0]; head.appendChild(metaTag); return; } if (window.addEventListener) { // DOM Level 2 Event Module (NS 6+) // Firefox throws an uncaught exception error executing this // code, even though it seems to work. Adding a do nothing // try/catch clause around it for now, since the exection itself // appears to be innocuous try { window.addEventListener('onload',set_JnlFullText_Print(),false); } catch(e) {} } else if (window.attachEvent) { // IE 5+ Event Model window.attachEvent('onload',set_JnlFullText_Print); } // For anything else, just don't add the event Print Close MEDICATION ERRORS DOI: 10.1097/01.NURSE.0000357260.35969.83 ISSN: 0360-4039 Accession: 00152193-200907000-00009 Author(s):

Cohen, Michael R. RPh, MS, ScD

Issue: Volume 39(7), July 2009, p 16 Publication Type: [Department: upFront] Publisher: © 2009 Lippincott Williams & Wilkins, Inc. Institution(s): President of the Institute for Safe Medication Practices The reports described in Medication Errors were received through the USP-ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at http://www.ismp.org or the United States Pharmacopeia (USP) at http://www.usp.org . You can also call ISMP at 1-800-FAIL SAFE or send an e-mail message to ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2009 editorial advisory board. DANGEROUS ABBREVIATIONS OMG! Txt in Rx? Figure. No caption available.

A nurse transcribed a telephone order for Slow-Mag (magnesium chloride) as “Slomag 64 mg TID 2Day.” When the pharmacist questioned whether the prescriber meant to give the medication TID for 2 days or just today, the nurse explained that “2Day” ...

 

A nurse transcribed a telephone order for Slow-Mag (magnesium chloride) as "Slomag 64 mg TID 2Day." When the pharmacist questioned whether the prescriber meant to give the medication TID for 2 days or just today, the nurse explained that "2Day" was text-messaging shorthand for "today." The pharmacist asked the nurse to rewrite the order.

 

This is a new twist, but like other dangerous abbreviations, text-message abbreviations aren't appropriate in medical orders because of the risk of misinterpretation.

 

A physician prescribed a topical corticosteroid for a child's skin rash using a handheld device to electronically send the order to the parents' pharmacy. However, he didn't tell the parents which drug he prescribed. The parents had to ask their pharmacist to check that the prescription and drug matched, and no one was injured.

 

Some e-prescribing systems print out the prescription, others fax the prescription from the physician's office computer to the pharmacy, and still others send the prescription directly to the pharmacy's computer system.

 

Although e-prescribing is generally safer and more efficient, patients who don't get a written prescription may not be told which drug they're supposed to receive, the strength, and how to take it. Educate patients to ask their prescribers for a printed prescription identified as a duplicate or a voucher with the medication name, dosage, and directions, which would help patients confirm that they've received the right drug.

 

A patient undergoing an interventional radiology procedure went into respiratory arrest from a suspected acute, massive pulmonary embolism (PE). The prescriber requested 100 mg of I.V. alteplase (Activase); another healthcare provider called the pharmacy to request "t-PA" (tissue plasminogen activator, an error-prone synonym for alteplase).

 

The prescribed dose and intended use weren't communicated to the pharmacist, who thought that the drug was intended for clearing an occluded central venous access device (CVAD), a more common use for alteplase in interventional radiology. He dispensed a 2 mg/2 mL syringe of Cathflo Activase, the formulation of alteplase used to clear CVADs, instead of the 100 mg dose. The prescriber, who was running the code, assumed the syringe contained the correct dosage for PE and administered it. The patient died, although the role of the medication error in his death isn't clear.

 

Alteplase is available as Activase and Cathflo Activase, and the variable dosing for labeled and off-label uses can be confusing. Communicating the purpose of the drug along with the prescriber's order can help reduce errors when time doesn't permit using disease-specific drug order sets.

 

Finally, alteplase should never be called t-PA; this abbreviation can be misunderstood or misread as TNKase (tenecteplase).

 

Potassium chloride containers from Hospira (pictured at right) were placed in the wrong compartment in an automated dispensing cabinet, which led to a drug mix-up later. Both containers have a total of 10 mEq of potassium, but one is twice as concentrated as the other-200 mEq in 50 mL, compared with 100 mEq in 100 mL.

 

To prevent this confusion, the total drug amount in the container should be highlighted, and the concentration (which isn't nearly as prominent on these containers) also needs to be highlighted so that infusion rates and smart pumps can be properly set.

 

Per Institute for Safe Medication Practices (ISMP) recommendation, Hospira is looking into modifying the labels on these and other strengths of potassium chloride injection.

DANGEROUS ABBREVIATIONS

OMG!! Txt in Rx?

A nurse transcribed a telephone order for Slow-Mag (magnesium chloride) as "Slomag 64 mg TID 2Day." When the pharmacist questioned whether the prescriber meant to give the medication TID for 2 days or just today, the nurse explained that "2Day" was text-messaging shorthand for "today." The pharmacist asked the nurse to rewrite the order.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

This is a new twist, but like other dangerous abbreviations, text-message abbreviations aren't appropriate in medical orders because of the risk of misinterpretation.

WHICH DRUG?

E-prescribing problem

A physician prescribed a topical corticosteroid for a child's skin rash using a handheld device to electronically send the order to the parents' pharmacy. However, he didn't tell the parents which drug he prescribed. The parents had to ask their pharmacist to check that the prescription and drug matched, and no one was injured.

Some e-prescribing systems print out the prescription, others fax the prescription from the physician's office computer to the pharmacy, and still others send the prescription directly to the pharmacy's computer system.

Although e-prescribing is generally safer and more efficient, patients who don't get a written prescription may not be told which drug they're supposed to receive, the strength, and how to take it. Educate patients to ask their prescribers for a printed prescription identified as a duplicate or a voucher with the medication name, dosage, and directions, which would help patients confirm that they've received the right drug.

WHAT'S IT FOR?

Alteplase underdose

A patient undergoing an interventional radiology procedure went into respiratory arrest from a suspected acute, massive pulmonary embolism (PE). The prescriber requested 100 mg of I.V. alteplase (Activase); another healthcare provider called the pharmacy to request "t-PA" (tissue plasminogen activator, an error-prone synonym for alteplase).

The prescribed dose and intended use weren't communicated to the pharmacist, who thought that the drug was intended for clearing an occluded central venous access device (CVAD), a more common use for alteplase in interventional radiology. He dispensed a 2 mg/2 mL syringe of Cathflo Activase, the formulation of alteplase used to clear CVADs, instead of the 100 mg dose. The prescriber, who was running the code, assumed the syringe contained the correct dosage for PE and administered it. The patient died, although the role of the medication error in his death isn't clear.

Alteplase is available as Activase and Cathflo Activase, and the variable dosing for labeled and off-label uses can be confusing. Communicating the purpose of the drug along with the prescriber's order can help reduce errors when time doesn't permit using disease-specific drug order sets.

Finally, alteplase should never be called t-PA; this abbreviation can be misunderstood or misread as TNKase (tenecteplase).

POTASSIUM POWER

Concentrating on labels

Potassium chloride containers from Hospira (pictured at right) were placed in the wrong compartment in an automated dispensing cabinet, which led to a drug mix-up later. Both containers have a total of 10 mEq of potassium, but one is twice as concentrated as the other-200 mEq in 50 mL, compared with 100 mEq in 100 mL.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.

To prevent this confusion, the total drug amount in the container should be highlighted, and the concentration (which isn't nearly as prominent on these containers) also needs to be highlighted so that infusion rates and smart pumps can be properly set.

Per Institute for Safe Medication Practices (ISMP) recommendation, Hospira is looking into modifying the labels on these and other strengths of potassium chloride injection.